Relapse with multibacillary leprosy caused by rifampicin sensitive organisms following paucibacillary multidrug therapy
Soares, D.J.; Neupane, K.; Britton, W.J.
Leprosy Review 66(3): 210-213
ISSN/ISBN: 0305-7518 PMID: 7500815 Accession: 009326179
Many leprosy patients treated with multidrug therapy (MDT) had previously received dapsone (DDS) monotherapy for many years. We report here 2 such patients treated with modified paucibacillary MDT composed of rifampicin and DDS who subsequently relapsed with multibacillary leprosy 5 and 6 years after release from treatment. Isolates of Mycobacterium leprae from both patients were resistant to DDS but sensitive to rifampicin, suggesting that the relapses were caused by rifampicin sensitive 'persister' organisms. The implications of this for surveillance of patients released from treatment (RFT) and the management of relapsed patients is discussed.